Apixaban as a pill in a pocket ?

I have had paf for over 10 years. I had a flutter ablation in 2011 and a afib ablation in 2015. I have failed several meds to control rate and arrhythmia in the past. I am again on Multaq for the past month. I have another health issue thats not so delacate. I have internal hemorrhoids and have had bleeding issues often. Ive been on anticoagulants for years. For the past two years I have taken apixaban. My GI doc really dosent want to do surgery because of the anticoagulant. He also said the hemorrhoids werent really that bad. The anticoagulant invreased the bleeding. He also mentioned that even after the surgery, anticoagulants could cause further complications with healing. OK so I asked my cardiologist if I could try apixaban as a pill in a pocket and to my shock he said yes. I always know when I go into afib and the agreement is to take the apixaban at the onset and continue it for three weeks even if the afib abates. Now im reconsidering. Is anyone else doing this? Kinda nervous but im 69 years old and tired of wearing a pad all the time and having blood running down my legs and puddling on the tile.

19 Replies

  • No!! I understood once on Apixaban,always on Apixaban !!

  • Not true I think, there are many reasons why you might decide to stop.

  • I agree CDreamer,to change to another NOAC ,but not as a pill in your pocket!

  • I read an article recently that said trials are being performed in the US with regard using anti-coags as 'pills in pocket' so the medical profession are obviously taking the idea seriously.

  • Maybe in USA Alan,but no sign of that yet in UK!

  • But the US always lead the field in these sorts of things and so if the tests are positive it is only a matter of time before others follow. The point is though that it may turn out to be a viable option for people although it's risky to jump the gun on it.

  • May depend upon your CHADVAC score? That still will have to be taken into consideration.

    Also each country will do their own research,it's taken the UK a long time to start prescribing the NOAC's!

  • We will agree to disagree.

  • Hi, sorry to hear about your problem which clearly cannot be very pleasant for you. I'm no medic, but this doesn't seem right to me. I understand that if your CHADVASC score is 1 or below, then anticoagulation is not seen by some as necessary, but many err on the sideof safety and decide not to take the risk. I have never heard of anyone opting in or out of being anti-coagulated so I will be interested to see your other replies

  • Hi Flapjack - I opted out after successful ablation and opted right back in after episode the other night!

    I guess if you are over 65 and female and have AF then your score is automatically 2.

  • Wise move CD.....hope you are feeling better now, I can imagine how upsetting it must be for this to happen after 2 years......best of luck, John

    Ps by opting in/out, I meant as PiP

  • I have heard it discussed as a real possibility and being trialled in US. It does make sense for some people, not all maybe.

  • This is a distressing dilemma for you and it must cause such worry. You need advice from a physician who is well versed in both conditions and can evaluate the risks/benefits for you.

    Pill in the pocket anticoagulation wouldn't be something I would consider with a CHADSVASC score of 2, even though my AF is controlled by drugs. I understand that some EP's believe that the stroke risk exists even in the absence of further events and that we may have 'hidden' episodes lasting a short time without our knowledge.

    I would be inclined to seek other medical opinions regarding both issues as, surely, it is a combination of medical conditions that are not rare. Getting rid of the hemorrhoids would be such a relief, I'm sure - very best wishes.

  • I wonder if changing to a one-a-day anticoagulant, such as rivaroxaban, would help. then you could take it at bed-time and see if that resulted in less stressful symptoms during the day, when the effect might be less powerful.

    Also rivaroxaban comes in two strengths. If you are underweight then it might be possible to use the slightly lower strength, which might help. These are only ideas which you could discuss with your doctor . . .

  • Interesting question, I have heard of the idea being discussed and I would go with it in your condition, even if it was only for the operation and healing.

    It really is a risk : benefit and quality of life issue and a very personal decision that only you can make.

    Finvola makes some good points, I would research more and ask for a second opinion.

    The anticoagulant issue has always to be balanced with the bleeding risk.

  • Check out the nhs website for haemorrhoid treatments. There are ligation, laser and other ways to treat them. Get an expert opinion.

  • How much Apixaban are you on? might be possible to lower it? I took only 2x2,5.

    Pill in the pocket is an new concept for NOACs, very new. Usually it means the same as with rhythm meds, you should only take it during the PAF, not longer. At least that's what the study did, I think. There was only one study done on that as far as I know.

    Problem is with those NOAC they are new! as the name says. And much is not known as yet. But one thing is known- for some of them at least the risk of stroke after quitting is much higher than ever before them. Not the absolute risk of stroke you have when in AF, an additional one, caused by the changes in blood. Simply said, quitting NOACs is the most dangerous time ever, if you cannot go down slowly (with Xarelto f.ex. you can do that). That is what studies say and what cardiologists are taught.

    I would love the pill in pocket concept too, as I have trouble with NOACs, am just changing to Marcumar. If that does not work for me, that's it. But I just would not dare. I treat my PAF with Bisoprolol as pill in pocket. But the NOACs-hmm, with what I now know, I wouldn't.

  • thanks for the stroke reminder. I would like to get off the anticoagulant but reading what everyone says, I have decided not to use it as a pill in a pocket. My GI has told me that few die from bleeding hemorroids. I'll take my chances with the bleeding. Not to be gross but i think I would rather wear a pad than have a stroke. Thanks to all who commented on this post. You just might have saved my life.

  • Not quite what I meant....

    If you are constantly bleeding, be it ever so little, that is not good for your body either. I have bleeding from the bladder, tiny amounts, but constantly, can only be seen in paper tests. But still was enough to give me low iron now. And then it starts, you do not know what comes from the ow iron, wht from the NOAC, what from my thyroid disease....

    So I could start taking iron, only I had trouble with that years ago (allergic to four different forms). So probably would have to take something to keep allergy down to be able to take iron.... then maybe something to be able to suffer the allergy med??? Where does one stop?

    If I would suggest anything, I would suggest a lower dose rather than stop and go. But it is difficult and every one of us has to make his or her own decision.

    Was the effect of your NOAC ever controlled? this can be done, it is just difficult and not every lab can do it. But there is a way to find out whether your body maybe needs less.

You may also like...